Vaping and e-cigarettes continue to be popular, despite unflattering, even dangerous news reports. Here’s an update on what has been discovered about the recent injuries and deaths associated with these devices.

The U.S. Centers for Disease Control and Prevention (CDC) is investigating a national outbreak of vaping or e-cigarette use associated with lung injury (EVALI). CDC, the nation’s health protection agency, has identified vitamin E acetate as a “chemical of concern” among people with lung injury from vaping/e-cigarette use. They found vitamin E acetate in all the patients’ lung-fluid samples they have tested. Testing included tetrahydrocannabinol (THC), cannabinoid (CBD) and nicotine products. E-acetate is used as an additive to thicken the products used to produce the vapor.

Vitamin E is found naturally in many types of meat, fruits, vegetables and is a dietary supplement. “Vitamin E acetate usually does not cause harm when ingested as a vitamin supplement or applied to the skin,” according to the CDC. “However, previous research suggests when vitamin E acetate is inhaled, it may interfere with normal lung functioning.”

CDC continues, “These finding provide direct evidence of vitamin E acetate at the primary site of injury within the lungs.” As of December 4, the CDC reported 2,291 cases nationwide of people hospitalized for vaping product use associated with lung injury. This includes 48 confirmed deaths across 25 states.

The CDC also tested for other chemicals including plant oils, petroleum products like mineral oil, MCT oil and terpenes. None of these chemicals were found in the patients’ lung-fluid samples. However, CDC has not ruled out other chemicals as having the potential to cause lung injury. Other products are currently undergoing CDC investigation.

CDC’s recommendations

The CDC recommends that people not use vaping products from informal sources like friends, the black market or unknown or online dealers. They also warn against adding any substances to an e-cig or vaping product “that are not intended by the manufacturer, including products purchased through retail establishments.”

“The only way to assure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette or vaping products,” the CDC says.

However, they recommend that adults who are currently using e-cigarettes as a way to quit smoking, not go back to smoking traditional cigarettes, cigars or pipes. E-cigs expose you to fewer toxic chemicals than traditional cigarettes, according to the Johns Hopkins Health blog.

Watch for symptoms

The National Poison Control Center says nicotine-poisoning symptoms can include nausea and vomiting, dizziness, tremors, sweating and rapid heartbeat. Severe poisoning can cause seizures (within 20-30 minutes of swallowing a nicotine product) or even death.

If you continue to use vaping/e-cigarette devices, carefully monitor yourself for the following symptoms. If they develop, see your doctor immediately. Symptoms, which may develop over a few days or several weeks, may include:

Cough and/or shortness of breath
Chest pain
Nausea, vomiting, stomach pain or diarrhea
Fever or chills
Weight loss

Serious health concerns

E-cigarettes, vaping pens, e-hookahs, tank systems and electronic nicotine delivery systems are all common names for these devices. They work by heating a liquid that produces an aerosol that is inhaled into the lungs.

The long-term effects of the chemicals that make up the vapor are unknown at this time. However, chronic lung disease, asthma and heart disease are associated with vaping.

Popular with tobacco and cannabis users because the liquid can provide nicotine, THC or CBD oils, e-cigarettes are just as addictive as traditional tobacco. A recent study revealed that most people who used e-cigs to stop their nicotine habit, continued to smoke both traditional cigarettes and e-cigs. By using extra-strength cartridges or increasing the e-cigarette’s voltage, a vaper can get a dose that is stronger than a traditional cigarette.

The e-cigarette’s heating coil, which generates the vapor, can deposit highly toxic metals like lead, chromium, nickel, cadmium and manganese into your lungs when it is heated.

Health experts are concerned that the flavorings, which may be safe to take orally, have not been tested for safety when heated into vapor and inhaled. The nearly 8,000 e-liquid flavorings now on the market have not been tested as combustibles. We do not know what damage or side effects they may cause in five, 10 or 20 years. We do know that the chemicals produced in the vaporizing process contain known cancer-causing and toxic chemicals.

Another danger is that even a tiny amount of the flavoring liquid can poison a child or pet. Nationwide, more than 8,000 children, most younger than age 3, have suffered nicotine poisoning. Arkansas has twice the rate of nicotine poisonings as the national average. Nicotine-laced flavorings can also cause poisoning by being absorbed through the skin.

Perhaps the most serious long-term concern is the rapidly increasing e-cig use among young people. The U.S. Surgeon General reported in 2015 that e-cig use among high school students increased by 900% and many (40%) of these students had never smoked regular cigarettes.

Most teens don’t think vaping is harmful and they are attracted to it because vaping is less expensive, the cartridges are formulated with flavorings that appeal to young people, and the absence of smell from the vapor reduces the stigma of smoking.

Options for quitting

There are many Food and Drug Administration-recommended cessation methods described here. Nicotine-replacement therapy (NRT) — in the form of gum, lozenges or patches — can double a smoker’s chances of quitting tobacco for good. If you’ve tried NRT methods before to quit tobacco, you might want to try them again. Be sure to use them in the right amounts and for the recommended time to maximize effectiveness.

This CDC website provides the facts about using NRT, what to expect and how to get the most benefit from NRT. It also offers a live online chat with a counselor who has been trained to help you quit.